• Users Online: 77
  • Home
  • Print this page
  • Email this page
Home About us Editorial board Ahead of print Current issue Search Archives Submit article Instructions Subscribe Contacts Login 


 
 Table of Contents  
LETTER TO EDITOR
Year : 2016  |  Volume : 2  |  Issue : 2  |  Page : 109-111

Levetiracetam-induced maculopapular rash: A rare side effect


1 Department of Dermatology, MIMSR Medical College, Latur, Maharashtra, India
2 Department of Medicine, MIMSR Medical College, Latur, Maharashtra, India
3 Department of Neuromedicine, MIMSR Medical College, Latur, Maharashtra, India

Date of Web Publication20-Dec-2016

Correspondence Address:
Mahesh M Unni
Latur Skin, Hair and Laser Center, Main Road, Gandhi Circle, Latur - 413 512, Maharastra
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/2455-3972.196204

Rights and Permissions

How to cite this article:
Unni MM, Verma D, Devashish R. Levetiracetam-induced maculopapular rash: A rare side effect. Indian J Drugs Dermatol 2016;2:109-11

How to cite this URL:
Unni MM, Verma D, Devashish R. Levetiracetam-induced maculopapular rash: A rare side effect. Indian J Drugs Dermatol [serial online] 2016 [cited 2019 Sep 18];2:109-11. Available from: http://www.ijdd.in/text.asp?2016/2/2/109/196204

Sir,

Levetiracetam (LEV) is a novel second-generation antiepileptic drug considered relatively safe compared with other antiepileptics with regard to skin eruptions. We report a case of a cutaneous reaction in a young male which was diagnosed and treated early with a good outcome. This case is reported for awareness in dermatologist and neurophysician about this relatively new drug and its side effects and management.

To date, there are only few cases reported involving skin reactions from LEV. Two of the cases were classified as Stevens-Johnson Syndrome: One as toxic epidermal necrolysis and one as erythema multiforme. Our case was classified as a morbilliform rash (maculopapular rash), which was promptly diagnosed and successfully treated in an Intensive Coronary Care Unit setup.

A 20-year-old male student came with complaints of pruritic generalized reddish skin lesions of 2 days duration with severe itching and high degree fever. Initially, lesions were reddish macules and patches covered with scales over the face and extremities which progress to involve full body in 3-4 days. The patient was an old case of epilepsy was taking phenytoin sodium since last 7 years, and neurophysician added LEV 500 mg/day few days back. The patient started getting severe itching, fever, and rashes within few days after taking this new drug.

On cutaneous examination, he had generalized diffuse erythematous rash with in between skin was normal, suggestive of maculopapular rash (morbilliform rash). Rash was erythematous, edematous with scaling and tiny pustules over the face and trunk [Figure 1]a and [Figure 2]a. However, oral mucosa and palms-soles were normal. Hairs and nails were normal. There were no signs of systemic involvement. Blood examination, total leukocyte count was 22,900 with polymorphs 74% and eosinophil 02%, and platelets count was 3.4 lakhs/cu.mm. Liver function test, erythrocyte sedimentation rate, serum proteins, and kidney function test were in normal limits.
Figure 1: (a) Maculopapular rash over the face. (b) Healing of the rash over the face

Click here to view
Figure 2: (a) Acute rash over the chest at time of admission. (b) Healing of rash over the chest at time of discharge from Intensive Coronary Care Unit

Click here to view


The patient slowly responded after withdrawal of suspected drug to intravenous dexamethasone (4 mg 12 hourly for 5 days in tapering fashion), antihistamines and was discharged in 5 days after showing signs of healing [Figure 1]b and [Figure 2]b. However, rash disappeared completely totally at the end of 2 weeks [Figure 2]a and b]. We continued with phenytoin sodium with no recurrence of rash in the next 6 months.

LEV is a novel second-generation antiepileptic drug. It is chemically unrelated to other antiepileptic drugs and is the α-ethyl analog of the nootropic agent piracetam. [1] It is postulated to act by binding to synaptic vesicle protein 2A and thereby modulation of one or more of its actions, ultimately affecting neural excitability. [2] It has been found to be well tolerated and has a favorable pharmacokinetic profile that includes minimal protein binding, lack of hepatic metabolism, and twice a day dosing. LEV has a wide safety margin without any requirement for serum drug monitoring. [3],[4] The reported central nervous system adverse drug reactions (ADRs) of LEV are somnolence, asthenia, coordination difficulties, and behavioral abnormalities. Psychosis has been reported infrequently with LEV with a reported frequency of <1%. [5] LEV is a relatively newer antiepileptic drug with novel mechanism of action. It was introduced to the market in the year 2000. Premarketing clinical trials of the drug reported good tolerability with a wide safety margin.

LEV does not influence the plasma concentration of existing automatic external defibrillators (AEDs) (phenytoin, carbamazepine, valproic acid, phenobarbital, lamotrigine, gabapentin, and primidone), and these AEDs do not influence the pharmacokinetics of LEV.

Cutaneous side effects are rare, but drug rash with eosinophilia and systemic symptoms, reticulate drug rash, psoriasiform drug eruptions, urticarial vasculitis, angioedema, acute generalized exanthematous pustulosis, toxic epidermal necrolysis, and erythema multiforme have been reported. [6] Our patient had maculopapular rash without systemic involvement, and he responded to systemic steroids and showed complete healing by 2 weeks after drug discontinuation.

Second-generation antiepileptic such as LEV has less potential for developing cutaneous side effects. Therefore, it is commonly prescribed as substitute antiepileptic in many cases of antiepileptic-related cutaneous ADR. Dermatologists should be aware of this rare cutaneous side effect of LEV for the prompt and early diagnosis.

Declaration of patient consent

The authors certify that they have obtained all appropriate patient consent forms. In the form the patient(s) has/have given his/her/their consent for his/her/their images and other clinical information to be reported in the journal. The patients understand that their names and initials will not be published and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.



 
  References Top

1.
Haria M, Balfour JA. Levetiracetam. CNS Drugs 1997;7:159-64.  Back to cited text no. 1
    
2.
Lynch BA, Lambeng N, Nocka K, Kensel-Hammes P, Bajjalieh SM, Matagne A, et al. The synaptic vesicle protein SV2A is the binding site for the antiepileptic drug levetiracetam. Proc Natl Acad Sci U S A 2004;101:9861-6.  Back to cited text no. 2
    
3.
Rogawski MA. Brivaracetam: A rational drug discovery success story. Br J Pharmacol 2008;154:1555-7.  Back to cited text no. 3
    
4.
Abou-Khalil B. Levetiracetam in the treatment of epilepsy. Neuropsychiatr Dis Treat 2008;4:507-23.  Back to cited text no. 4
    
5.
Aggarwal A, Sharma DD, Sharma RC, Kumar R. Probable psychosis associated with levetiracetam: A case report. J Neuropsychiatry Clin Neurosci 2011;23:E19-20.  Back to cited text no. 5
    
6.
Jones RT, Evans W, Mersfelder TL, Kavanaugh K. Rare red rashes: A case report of levetiracetam-induced cutaneous reaction and review of the literature. Am J Ther 2016;23:e944-6.  Back to cited text no. 6
    


    Figures

  [Figure 1], [Figure 2]



 

Top
 
 
  Search
 
Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
Access Statistics
Email Alert *
Add to My List *
* Registration required (free)

 
  In this article
References
Article Figures

 Article Access Statistics
    Viewed1955    
    Printed22    
    Emailed0    
    PDF Downloaded70    
    Comments [Add]    

Recommend this journal


[TAG2]
[TAG3]
[TAG4]